Login - or - Learn
Contact Us     Maps & Directions     About Us
Find a Provider
Your Medical Home
Find a Facility
Plan Your Visit
Find a Provider
Giving
Mother Frances Hospital
Heart Hospital
Neuroscience Institute
Orthopedics and Sports Medicine
Print this page     Email to a friend

FDA Warns Consumers Against Body-Building Supplement

Agency says Mass Destruction is linked to case of liver failure

FRIDAY, Dec. 27, 2013 (HealthDay News) -- Consumers should not use Mass Destruction, a dietary supplement used to stimulate muscle growth, the U.S. Food and Drug Administration warned Monday.

The body-building product, available in retail stores, fitness gyms and online, contains potentially harmful synthetic steroids and anyone currently using it should stop immediately, the FDA said.

The warning was prompted by a report from the North Carolina Department of Health and Human Services involving a serious injury related to use of Mass Destruction. A healthy 28-year-old man who used the product for several weeks experienced liver failure, which required a transplant, according to the FDA.

"Products marketed as supplements that contain anabolic steroids pose a real danger to consumers," Howard Sklamberg, director of the Office of Compliance in the FDA's Center for Drug Evaluation and Research, said in an agency news release. "The FDA is committed to ensuring that products marketed as dietary supplements and vitamins do not pose harm to consumers."

The FDA explained that liver damage is a known risk associated with use of anabolic steroids and steroid-like substances. Although Mass Destruction's ingredients are undergoing additional analysis, the FDA said it contains at least one synthetic anabolic steroid, according to the product's label.

An investigation is also under way to identify the manufacturer of Mass Destruction, which is produced for Blunt Force Nutrition, based in Sims, N.C.

Anyone who believes they are experiencing problems related to Mass Destruction or other body-building products is advised to see their doctor right away and report adverse reactions to the FDA. Warning signs of health issues that could arise include the following:

  • Unexplained fatigue
  • Abdominal or back pain
  • Discolored urine
  • Any other unexplained health changes

Long-term consequences of anabolic steroid use may also include adverse effects on blood fat levels and increased risk of heart attack and stroke, according to the release. Women who use anabolic steroids may also become more masculine. Meanwhile, men may experience shrinkage of the testicles, breast enlargement or infertility. Anabolic steroids can also affect children's growth, the FDA said.

More information

The U.S. National Institute on Drug Abuse has more on anabolic steroids.


SOURCE: U.S. Food and Drug Administration, news release, Dec. 23, 2013

Copyright © 2013 HealthDay. All rights reserved.

 
Trinity Clinic

Trinity Clinic is the area's preferred multispecialty medical group, with over 350 physicians and mid-level providers representing 40 specialties in 36 clinic locations serving East Texas.

Find a Trinity Clinic ProviderMedical Providers Directory  About Trinity Clinic MyChart

TMFHC app on iTunes

TMFHC app on Android Market